Alert archive / Tennessee / Flash Flood Watches in 2014
Flash Flood Watch 9, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at Sep 11, 2014, 4:27 AM CDT for 21 counties in Tennessee; 7 counties in Mississippi; 12 counties in Arkansas. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2014, 4:27 AM CDT (09:27 UTC)
- Expired
- Sep 11, 2014, 8:34 PM CDT
- In force
- 16 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
All 40 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Tippah County, MS, Tunica County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Sep 11, 2:54 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 11, 2:54 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 254 AM CDT THU SEP 11 2014 .DISCUSSION... APPROACHING COLD FRONT ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL OF MISSOURI...WITH TRAINING THUNDERSTORMS ALONG AND JUST AHEAD. RAINFALL AMOUNTS SEEN IN THE PAST 4 TO 5 HOURS HAVE BEEN AS HIGH AS 4 INCHES IN SOUTHEAST CLAY COUNTY. TEMPERATURES ACROSS THE ARE ARE GENERALLY IN THE 70S...WITH A FEW LOW 80S IN THE MEMPHIS METRO. FOR TODAY AND TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY TRACK SOUTHEAST TODAY...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA...TO INCLUDE THE RISK FOR HEAVY RAINFALL. THE CONVECTIVE ACTIVITY IS NOT EXPECTED TO REACH PORTIONS OF NORTHEAST MISSISSIPPI UNTIL THIS AFTERNOON...SO HAVE BUMPED UP HIGHS TO NEAR 90F THERE. FURTHER NORTH THE FRONT SHOULD MAKE IT TO THE I-40 CORRIDOR AROUND NOON...SO TEMPERATURES IN THIS ZONE SHOULD CLIMB A FEW DEGREES...REACHING THE LOW 80S. LONGEST TIME IN THE PRECIPITATION SHIELD WILL BE THE NORTH TODAY...AND WITH THAT TEMPERATURES SHOULD ONLY CLIMB TO THE MID 70S...ROUGHLY TEN DEGREES BELOW NORMAL. THE FRONT IS EXPECTED TO GET A BIGGER PUSH LATE TONIGHT TO NEAR THE I-20 CORRIDOR AS THE CURRENT SHORTWAVE IN WESTERN MONTANA SWINGS INTO THE DAKOTAS. FROM THIS THERE MAY BE A SMALL WINDOW OF DRY WEATHER/LIGHTER AMOUNTS OF RAIN THIS EVENING BEFORE THE INFLUENCE OF THE NEXT WAVE. MODELS INDICATE DEWPOINTS STAYING IN THE UPPER 60S TO LOW 70S OVERNIGHT...SO HAVE BUMPED UP FRIDAY MORNING LOWS A COUPLE OF DEGREES. FRIDAY AND SATURDAY...COOL...CLOUDY...WITH RAIN CHANCES CONTINUING AS THE AFOREMENTIONED SHORTWAVE CROSSES THE MIDWEST. FORECAST SOUNDINGS ON FRIDAY SHOW LINGERING BOUNDARY LAYER INSTABILITY ...SO A RISK FOR MORE THUNDER IS ANTICIPATED...ESPECIALLY INTO NORTH MISSISSIPPI WHERE NEAR SURFACED BASED CONVECTION REMAINS FAVORABLE. THE CANADIAN 1036MB HIGH CENTER WILL MOVE INTO KANSAS AND MISSOURI FRIDAY NIGHT PUSHING THE FRONT CLOSER TO THE GULF COAST. THE DEEPER POST FRONTAL AIRMASS WILL ENTER THE NORTHERN MIDSOUTH CHANGING THE SHOWERY NATURE OF THE PRECIPITATION TO MORE STABLE/STRATIFORM RAINFALL. IN ADDITION...PATCHY DRIZZLE AND FOG ARE PROBABLE. THIS ACTIVITY WILL CONTINUE INTO MIDDAY SATURDAY OVER THE SOUTHERN HALF OF THE CWA...WITH DRIER AIR FINALLY BEGINNING TO CLEAR THINGS ACROSS THE NORTH. UNFORTUNATELY IT APPEARS NORTH MISSISSIPPI WILL HOLD OFF ON ANY SIGNIFICANT CLOUD CLEARING UNTIL SATURDAY EVENING AND OVERNIGHT. SUNDAY THROUGH WEDNESDAY...THIS PERIOD WILL START OFF DRY AND PLEASANT. HOWEVER A SECOND COLD FRONT...FORECASTED TO BE WEAKER...WILL BRING INCREASING CLOUDS AND RAIN CHANCES LATE MONDAY THROUGH TUESDAY. THERE ARE SLIGHT DIFFERENCES IN TIMING AND INTENSITY BETWEEN THE ECMWF AND THE GFS. TEMPERATURES APPEAR SEASONAL WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE 60S. JAB && .AVIATION... 06Z TAF CYCLE A COLD FRONT IS EXPECTED TO GRADUALLY MOVE INTO THE MID SOUTH ON THURSDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING ALONG THIS FRONT. ACTIVITY HAS BEEN DELAYED THUS FAR BUT NOW BEGINNING TO ENTER JBR...MEM AROUND 11/08Z...MKL AROUND 11/09Z...AND NOT UNTIL 11/17Z AT TUP. VFR CONDITIONS ARE ANTICIPATED TO DETERIORATE TO MVFR/IFR CONDITIONS WITH THIS FRONT AND IMPROVE BACK TOWARDS VFR CONDITIONS TOWARDS THURSDAY AFTERNOON. MVFR CONDITIONS MAY REDEVELOP AT MKL/TUP THURSDAY EVENING. S/SW WINDS WILL VEER NW/N WITH PASSAGE OF THIS COLD FRONT BETWEEN 6-10 KTS. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 11, 3:03 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 303 AM CDT THU SEP 11 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 303 AM CDT THU SEP 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT TODAY SOUTH OF A JONESBORO ARKANSAS TO A DRESDEN TENNESSEE LINE. STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JAB
In the hours before
Local storm report, Sep 11, 4:10 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT THU SEP 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM FLASH FLOOD 12 NW RIPLEY 35.87N 89.69W
09/11/2014 LAUDERDALE TN PUBLIC
FLOODING ON CHISOLM LAKE ROAD. BRIDGE NEAR LAKE
IMPASSABLE.
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:35 AM CDT | Flash Flood Warning | MEG | Dyer, Lake, Obion | 4 hr |
| Sep 11, 4:18 AM CDT | Flash Flood Warning | MEG | Dyer, Lauderdale | 4 hr |
| Sep 11, 5:10 AM CDT | Flash Flood Warning | MEG | Haywood, Tipton | 4 hr |
| Sep 11, 5:49 AM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 6 hr |
| Sep 11, 6:54 AM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 7 hr |
| Sep 11, 8:53 AM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 14 hr |
| Sep 11, 9:10 AM CDT | Flash Flood Warning | MEG | Haywood, Tipton | 2 hr |
| Sep 11, 11:12 AM CDT | Areal Flood Warning | MEG | Haywood, Tipton | 4 hr |
| Sep 11, 11:38 AM CDT | Areal Flood Warning | MEG | Fayette, Shelby | 4 hr |
| Sep 11, 11:41 AM CDT | River Flood Warning | MEG | Fayette, Shelby | 31 hr |
| Sep 11, 1:51 PM CDT | Areal Flood Warning | MEG | Fayette, Shelby | 3 hr |
| Sep 11, 8:48 AM CDT | Flash Flood Warning | MEG | Benton, DeSoto, Marshall | 3 hr |
| Sep 11, 11:43 AM CDT | Areal Flood Warning | MEG | Benton, DeSoto, Marshall | 4 hr |
| Sep 11, 4:50 PM CDT | Areal Flood Warning | MEG | DeSoto | 12 hr |
| Sep 11, 12:54 AM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Randolph | 4 hr |
Nearby
Flash Flood Watches in Tennessee, 2014Flash Flood Watches in Arkansas, 2014Flash Flood Watches in Mississippi, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.